MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ30
Medical Device Problem Codes Failure to Fold (1255); Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/12/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right renal artery using ruby coils, pod packing coils (packing coil), non-penumbra coils, a non-penumbra microcatheter, a non-penumbra sheath, and a guidewire.During the procedure, the physician placed multiple ruby coils, packing coils, and non-penumbra coils in the aneurysm using the microcatheter.While advancing the next packing coil into the target location, the physician noticed that the packing coil was not forming its intended shape and remained straight.The physician attempted to retract the packing coil, but experienced resistance and the packing coil had fractured.It was reported that the physician was able to successfully remove the proximal fractured portion of the packing coil out from the microcatheter.The physician then injected saline to push the distal fractured portion of the packing coil into the aneurysm and determined that the packing coil was safely implanted.The procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned pod packing coil (packing coil) confirmed that the pusher assembly was fractured, and the embolization coil was detached from the pusher assembly.If the packing coil is retracted against resistance at an angle, damage such as a kink and subsequent fracture on the pusher assembly may occur.The pull wire was retracted out at the fractured location and likely caused the embolization coil detachment during the procedure.The embolization coil was implanted during the procedure; therefore, was not returned for evaluation.Based on the reported event, the root cause of the resistance could not be determined.Further evaluation of the device revealed an additional fracture and kinks on the pusher assembly.Based on the reported event, this damage was incidental to the complaint and likely occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key20870071
Report Number3005168196-2024-00408
Device Sequence Number20980463
Product Code HCG
UDI-Device Identifier00814548017655
UDI-Public00814548017655
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPODJ30
Device Lot NumberF00008979
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/12/2024
Supplement Date Received by Manufacturer01/17/2025
Initial Report FDA Received Date12/06/2024
Supplement Report FDA Received Date02/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexMale
Patient Weight91 KG